Alert archive / Nebraska / Red Flag Warnings in 2024

Red Flag Warning 7, NWS North Platte, NE

March 3, 202426 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Mar 3, 2024, 1:02 AM MST for 26 counties in Nebraska. It took effect at Mar 3, 2024, 10:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2024, 1:02 AM MST (08:02 UTC)
In effect from
Mar 3, 2024, 10:00 AM MST
Expired
Mar 3, 2024, 5:00 PM MST
In force
7 hr
Issued by
NWS North Platte, NE
All 26 counties

Arthur County, NE, Blaine County, NE, Boyd County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Garfield County, NE, Grant County, NE, Hayes County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 25 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2024-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2024-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3153 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

302 
WWUS83 KLBF 030802
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
202 AM CST Sun Mar 3 2024

NEZ204-206-208-040000-
/O.UPG.KLBF.FW.A.0003.240303T1600Z-240304T0000Z/
/O.NEW.KLBF.FW.W.0007.240303T1700Z-240304T0000Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-
202 AM CST Sun Mar 3 2024 /102 AM MST Sun Mar 3 2024/

...RED FLAG WARNING IN EFFECT FROM 11 AM CST /10 AM MST/ THIS
MORNING TO 6 PM CST /5 PM MST/ THIS EVENING FOR ALL OF CENTRAL 
AND WESTERN NEBRASKA...

The National Weather Service in North Platte has upgraded the Fire
Weather Watch to a Red Flag Warning for low relative humidity and
gusty winds, which is in effect from 11 AM CST /10 AM MST/ this 
morning to 6 PM CST /5 PM MST/ this evening. 

* AFFECTED AREA...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR, Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest and Fire 
  Weather Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel R 
  McKelvie National Forest.

* TIMING...Sunday 11 AM CST to 6 PM CST / 10 AM MST to 5 PM MST.

* WINDS...West 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* TEMPERATURES...50 to 55.

* LIGHTNING...Not expected.

* IMPACTS...Any fire start will be capable of spreading rapidly 
  and becoming very difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ209-210-219-040000-
/O.NEW.KLBF.FW.W.0007.240303T1700Z-240304T0000Z/
Loup Rivers Basin-Frenchman Basin-Loess Plains-
202 AM CST Sun Mar 3 2024 /102 AM MST Sun Mar 3 2024/

...RED FLAG WARNING IN EFFECT FROM 11 AM CST /10 AM MST/ THIS
MORNING TO 6 PM CST /5 PM MST/ THIS EVENING FOR CENTRAL AND
PORTIONS OF SOUTHWESTERN NEBRASKA...

The National Weather Service in North Platte has issued a Red
Flag Warning for low relative humidity and gusty winds, which is 
in effect from 11 AM CST /10 AM MST/ this morning to 6 PM CST /5 
PM MST/ this evening.

* AFFECTED AREA...Fire Weather Zone 209 Loup Rivers Basin, Fire 
  Weather Zone 210 Frenchman Basin and Fire Weather Zone 219 
  Loess Plains.

* TIMING...Sunday 11 AM CST to 6 PM CST / 10 AM MST to 5 PM MST.

* WINDS...West 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* TEMPERATURES...55 to 60.

* LIGHTNING...Not expected.

* IMPACTS...Any fire start will be capable of spreading rapidly
  and becoming very difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Viken
2 follow-up statements
170 
WWUS83 KLBF 032044
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
244 PM CST Sun Mar 3 2024

NEZ204-206-208>210-219-040000-
/O.CON.KLBF.FW.W.0007.000000T0000Z-240304T0000Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-Frenchman Basin-Loess Plains-
244 PM CST Sun Mar 3 2024 /144 PM MST Sun Mar 3 2024/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/
THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR ALL OF CENTRAL 
AND WESTERN NEBRASKA...

* AFFECTED AREA...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR, Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest, Fire Weather 
  Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie 
  National Forest, Fire Weather Zone 209 Loup Rivers Basin, Fire 
  Weather Zone 210 Frenchman Basin and Fire Weather Zone 219 
  Loess Plains.

* TIMING...Until 6 PM CST / 5 PM MST Sunday.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* TEMPERATURES...Generally in the upper 40s to upper 50s.

* LIGHTNING...Not expected.

* IMPACTS...Any fire start will be capable of spreading rapidly 
  and becoming very difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
903 
WWUS83 KLBF 032358
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
558 PM CST Sun Mar 3 2024

NEZ204-206-208>210-219-040100-
/O.EXP.KLBF.FW.W.0007.000000T0000Z-240304T0000Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-Frenchman Basin-Loess Plains-
558 PM CST Sun Mar 3 2024 /458 PM MST Sun Mar 3 2024/

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST /5 PM MST/ THIS
EVENING FOR WESTERN AND NORTH CENTRAL NEBRASKA...

Weakening winds and gradually rising humidity levels will allow
the Red Flag Warning for all of western and north central Nebraska 
to expire at 6 PM CST /5 PM MST/.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Mar 2, 10:19 PM MST, 2 hours 43 minutes earlier. Its key messages:

  • *Near critical fire weather Sunday *Strong winds tonight into Sunday morning *Elevated fire weather concerns early week *Next chance of widespread precipitation Wed. afternoon into Thu.
Area forecast discussion, Mar 2, 10:19 PM MST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1119 PM CST Sat Mar 2 2024

.KEY MESSAGES...

*Near critical fire weather Sunday

*Strong winds tonight into Sunday morning

*Elevated fire weather concerns early week

*Next chance of widespread precipitation Wed. afternoon into Thu.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 321 PM CST Sat Mar 2 2024

A strong cold front passes through the area late tonight
into early Sunday morning, winds will increase late tonight into
early Sunday morning. Behind the cold front temperatures will drop
around 15 to 20 degrees cooler, keeping highs in the upper 40s to
low 50s, which is still above normal high temperatures for this time
of year.

The greatest concern with the cold front passage won't be the
temperatures, but the increasing strong winds behind the front. For
winds the probability for gust greater than 45 mph increases across
the far northern/northwest Sandhills, near the SD border, suggesting
the strongest wind gust for the forecast area will likely be north
of HWY 2, but that being said there is a strong probability of 40
mph or greater across a more widespread area in the early Sunday
morning hours, generally between midnight and noon CT. The area of
greatest concern for 40 mph winds will generally be across western
Nebraska, west of HWY 61 and also across the northern Sandhills into
north central Nebraska. Do expect winds to start to decrease Sunday
afternoon, generally after noon CT Sunday, but will still remain
breezy across the northern Sandhills into north central Nebraska.
Winds will shift from the southerly component today into a more
westerly component tonight, then more WSW by Sunday morning.
The combination of strong winds and dry conditions will lead to
near critical fire weather concerns Sunday, see the fire weather
section below for more information.

As for precipitation chances tomorrow, do not expect much moisture
behind the frontal passage and models seem to have a pretty good
consensus with dewpoints on Sunday as the spread between model
members is only around 4 degrees, which gives high confidence in the
low dewpoints for Sunday. The lack of moisture also gives higher
confidence that although there will be some mid level forcing, do
not anticipate a great potential for rain/snow showers due to the
lack of moisture, but a sprinkle/flurries can't be completely
ruled out. Kept pop chances low, generally 20% or less.

Lows for tonight, did raise low temperatures, probability of seeing
temperatures below 32 degrees was quite low, and many models started
to trend warmer for tonight, so made the adjustment and trended with
the warmer models and raised temperatures several degrees warmer.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 321 PM CST Sat Mar 2 2024

A cold front will move through by mid-week and will give another
chance of widespread precipitation. There is some potential we
could see a chance for either a rain/snow mix or even all snow
for locations across the northwest Sandhills. Will have to
continue to monitor as the system comes onshore. Temperatures
will also be cooler with the frontal passage with highs
generally in the 40s.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1119 PM CST Sat Mar 2 2024

VFR will continue through the forecast period for western and
north central Nebraska terminals, with wind being the primary aviation
weather concern. Low level wind shear will be present through
the overnight hours with speeds around 40 kts at 2kft. A
powerful cold front sweeps through the area toward sunrise,
resulting in a rapid transition to northwest winds and uptick
in speeds. Expect gusts of 25+ kts through early afternoon
before tapering toward sunset. Mid-level clouds thicken in the
evening with a few light rain or snow showers after dark.

&&

.FIRE WEATHER...
Issued at 321 PM CST Sat Mar 2 2024

For Sunday, near critical fire weather concerns are
expected, have held off on a Red Flag Warning at the moment as the
strongest winds will move through in the morning hours but are
expected to decrease after the noon hour and temperatures will be
cooler behind the front, however should later model runs keep winds
stronger later into the afternoon hours, a Red Flag Warning may be
needed.

A strong cold front will move in during the overnight into the early
Sunday morning hours bringing cooler temperatures, around 10 to 15
degrees cooler than today. The overnight recovery will be poor with
humidity values only around 30 to 50% through the overnight, leading
to the increase in confidence of near critical fire concerns for
Sunday. This in combination with increasing northwest winds behind
the front will give sustained winds around 15 to 25 mph with gust up
to 45 mph overnight into Sunday morning. By afternoon expect min RH
to drop into the teens. One thing to be cautious of, especially with
any fire starts this afternoon/evening that may have fire crews out
on a fire, will be the shift in winds. Winds will be out of the
south tonight, but will shift quite rapidly to the west after
midnight then to northwest by early morning with the frontal
passage.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 10 AM CST /9 AM MST/ Sunday through
Sunday afternoon for NEZ204-206-208.

&&

SHORT TERM...Gomez
LONG TERM...Gomez
AVIATION...Snively
FIRE WEATHER...Gomez
Hazardous weather outlook, Mar 2, 3:43 PM MST, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
443 PM CST Sat Mar 2 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-032245-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
443 PM CST Sat Mar 2 2024 /343 PM MST Sat Mar 2 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Red Flag Warnings remain in effect through late afternoon for areas
generally along and west of Highway 61. Please refer to this product
for more details.

The combination of above normal temperatures, dry air, and breezy
southwest winds will lead to favorable conditions for fire spread.
Any fire starts may become difficult to contain. An abrupt wind shift
to the west as a cool front moves through the area will likely
exacerbate the difficult conditions.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Elevated to near-critical fire weather conditions are again forecast
for much of western and central Nebraska each day Sunday, Monday, and
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 6:22 PM MSTFire Weather WatchLBFArthur, Blaine, Boyd, Brown, Cherry, Deuel and 12 more7 hr

Nearby

Red Flag Warnings in Nebraska, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.